Missouri, 2019

Damaging Wind in Missouri, August 20, 2019

August 20, 2019 · NWS LSX · 1 event in 1 county or zone

An MCS was moving southeast out of southeastern Iowa and it clipped parts of northeast Missouri. There were isolated reports of damaging winds in our forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An MCS was moving southeast out of southeastern Iowa and it clipped parts of northeast Missouri. There were isolated reports of damaging winds in our forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 20, 6:04 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 20, 6:04 AM CST, 1 hour 56 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
704 AM CDT Tue Aug 20 2019

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 402 AM CDT Tue Aug 20 2019

The primary focus in the short term is the MCS developing over Iowa
at this time, and where it will move today.  The latest radar loop
from KDMX is already showing the discrete storms that developed
earlier growing upscale into what's starting to look like a solid
line.  SPC mesoanalysis shows 4000-5000 J/Kg MUCAPE across
southern/central Iowa, and more than 4000 J/Kg MUCAPE extending
southeast all the way to the Mississippi River in east central
Missouri.  With that kind of instability and effective bulk shear in
excess of 40kts the storms should have little trouble continuing to
organize.  The forward propagating Corfidi vectors are pointing to
the east-southeast, so expect the echomass to start taking a right
turn toward northeast Missouri and west central Illinois over the
next hour or two as the MCS continues to strengthen.  As it develops
a rear inflow jet a strong cold pool should develop, forcing
continuing southeastward development along the axis of highest
instability.  Incidentally...there's also a minimum of MUCINH along
the axis of MUCAPE.  The RAP does shift the axis of MUCAPE further
to the northeast through 12-14Z nearer to northeast Missouri and
western Illinois...however, models are showing rapid destabilization
of the boundary layer after sunrise, so the MCS should have plenty
of juice to maintain it as it moves south, and it's likely the
strong cold pool will force development to the southwest as well.
The primary threat should be damaging wind in excess of 60 mph, but
some large hail and an isolated tornado or two can't be ruled out
either.

This MCS should suppress temperatures today, which otherwise would
likely be at least as warm as yesterday if not warmer.  It should
still warm up quickly ahead of the storms, and temperatures will
likely rebound behind the system late this morning and afternoon.
However I think we'll avoid the mid 90s with most locations topping
out in the mid to upper 80s. Tonight looks relatively quiet with
weak ridging aloft and the low level jet focused over the Plains.
There may be an isolated shower or storm after midnight as
guidance is showing some weak low level moisture convergence. It
looks like this moisture convergence may be due to the approaching
cold front which should move into Missouri on Wednesday, but
forcing looks pretty weak so only slight chance PoPs are warranted
for late tonight.

The aforementioned cold front is forecast so drift into Missouri
on Wednesday. While forecast instability is pretty impressive with
4000+ J/Kg MLCAPE Wednesday afternoon, the shear is 10-20kts over
eastern Missouri and western/central Illinois. Wouldn't be
surprised to see a few severe thunderstorms pulse up in the
afternoon, but organized severe weather like we're likely to see
today doesn't seem likely. Highs Wednesday will probably be a
little warmer than today, especially along and south of I-70, and
dew point pooling ahead of the front will make it pretty humid.
Storms should provide some relief, but heat index values will
probably approach 100-104 along and south of I-70.

Carney

.LONG TERM...  (Wednesday Night through Monday)
Issued at 402 AM CDT Tue Aug 20 2019

There's some disagreement in the models on where the effective front
and convection will be on Wednesday evening.  Both the GFS and NAM
show another short wave aloft moving from the eastern Plains into
Missouri late Wednesday afternoon or evening.  The GFS is faster and
shows a stronger wave than the NAM, and therefore the cold front on
the GFS is further south than the NAM has it.  The differences
between model solutions really aren't that large in synoptic terms,
but could have large impacts on precipitation chances Wednesday
night.  Elevated instability on the GFS is quickly forced south into
far southern Missouri by 06Z while the NAM keeps 1500-2000 J/Kg
MUCAPE along and south of I-70 all night.  Regardless, Wednesday
evening at least looks potentially wet with a continuing chance of
rain after midnight.  The ECMWF tends to support the wetter solution
as well, so high chance to likely PoPs continue to look appropriate.

Guidance has been consistently amplifying the upper level pattern
Thursday into Friday as a deepening low over southeast Canada pushes
the cold front south-southwest through Illinois and Missouri and high
pressure builds into the Great Lakes.  The latest GFS is faster with
this process than the ECMWF, and keeps Thursday and Friday mostly
dry, however the EC has been more consistent and is supported by the
Canadian model so will keep rain chances in for both days.  Rain
chances diminish to just slights during the weekend under the
influence of the high due to lower temperatures and dew points.
Highs from Thursday through the weekend look mild in the upper 70s
to low 80s as compared with the fist half of the week.  The high
over the Great Lakes moves east Sunday night into Monday allowing
return flow back into the mid Mississippi Valley bringing highs back
into the mid and upper 80s and increasing humidity.

Carney

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 701 AM CDT Tue Aug 20 2019

The line of thunderstorms southeast Iowa is expected to build
southeastward through our forecast area today. IFR flight
conditions, wind gusts in excess of 50kts, large hail, and
possibly a few tornadoes will accompany this line of storms.

VFR conditions are expected outside of thunderstorms.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     87  74  89  72 /  80  30  50  60
Quincy          87  71  84  66 /  80  40  50  50
Columbia        89  72  88  68 /  70  30  60  60
Jefferson City  91  72  90  68 /  70  30  60  60
Salem           86  69  88  69 /  70  30  50  50
Farmington      87  71  91  68 /  70  10  50  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 20, 3:38 AM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
438 AM CDT Tue Aug 20 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-210945-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
438 AM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Numerous severe storms are possible this morning into early
afternoon. The primary threat will be damaging winds in excess of 60
mph. Large hail and an isolated tornado are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous thunderstorms continue to be possible Wednesday
through Friday. Some storms could be strong to severe on Wednesday.
Isolated storms are possible Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this morning into early
afternoon.

Carney

In the hours before

Special weather statement, Aug 20, 7:13 AM CST, 47 minutes before
Special Weather Statement
National Weather Service St Louis MO
813 AM CDT Tue Aug 20 2019

ILZ095-MOZ018-019-026-027-201415-
Adams IL-Marion MO-Knox MO-Lewis MO-Shelby MO-
813 AM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR ADAMS...KNOX...NORTHWESTERN
MARION...NORTHERN SHELBY AND LEWIS COUNTIES UNTIL 915 AM CDT...

At 812 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dallas City to near Wayland to near Edina.
Movement was southeast at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Strong thunderstorms will be near...
  La Belle around 840 AM CDT.
  Mendon, Lewistown and Steffenville around 845 AM CDT.
  Ewing around 855 AM CDT.
  Camp Point and Golden around 900 AM CDT.
  Maywood around 905 AM CDT.
  Clayton around 910 AM CDT.

Other locations impacted by these storms include Coatsburg, Meyer,
Hurdland, Baring, Ursa, Paloma, Taylor, Woodville, Monticello and
Fowler.

This includes Interstate 172 between exits 14 and 19.

This also includes Wakonda State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
west central Illinois...and northeastern Missouri.

LAT...LON 4030 9195 4026 9193 4025 9150 4020 9150
      4019 9091 3994 9091 3980 9229 3995 9229
      3996 9234 4030 9235
TIME...MOT...LOC 1312Z 297DEG 37KT 4061 9111 4032 9161 4018 9225

BSH

The radar

The St Louis radar (KLSX), 175 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
August 20, 8:00 AM CST
Where
Lewis County, 0.09 mi WNW of Canton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.130, -91.522

Thunderstorm winds blew down an 18 inch diameter tree at the intersection of 6th Street and Lewis Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854882.